Pennsylvania, 2019

Damaging Winds in Pennsylvania, July 2, 2019

July 2, 2019 · NWS CTP · 16 events in 8 counties and zones

Scattered storms developed during the afternoon of July 2, in a high CAPE environment. Deep layer shear was relatively weak, as the storms attempted to form a broken line that slid southeastward across the area and produced sporadic wind damage into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered storms developed during the afternoon of July 2, in a high CAPE environment. Deep layer shear was relatively weak, as the storms attempted to form a broken line that slid southeastward across the area and produced sporadic wind damage into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 2, 2:57 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 2, 2:57 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service State College PA
357 PM EDT Tue Jul 2 2019

.SYNOPSIS...
A large upper level ridge will keep the region warm and humid
for the rest of the week. Expect a chance of thunderstorms each
afternoon and evening right on into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Most humid air of the summer quickly moved into the CWA this
morning with many locations reporting dew points over 70. HRRR
model not even close showing dew points in the lower 60s.
Showers and some thunderstorms developing on schedule this
afternoon. Despite poor low level moisture fields on HRRR, it's
still showing active convection for the rest of the afternoon
and early evening. Forecast has this covered. Cells are moving
rather fast, to the southeast at 20-30 mph. This fast cell
movement should limit rainfall totals. Once convection
diminishes after sunset look for a warm and muggy night with
patchy fog development towards sunrise.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Another warm and humid summer day with afternoon thunderstorms
developing across the region. SPC continues to have the area
under a marginal risk for severe thunderstorms.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
1. Repeat summertime pattern with very warm and humid
conditions fueling rounds of thunderstorms through Saturday. The
strongest storms may produce strong to locally damaging wind
gusts, hail, and heavy downpours. Stay alert and be prepared for
disruptions to outdoor activities through the first part of the
4th of July weekend.

2. Max heat index values are forecast to peak around 95-99F in
the lower Susquehanna Valley later this week and remain just
below heat advisory criteria. Practice heat safety.

3. Slightly cooler and less humid airmass likely to arrive
Sunday with drier trend into early next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR outside of any showers and thunderstorms which will develop
this afternoon. Cell movement will be southeast at 15 to 25
knots.

Expect patchy fog late tonight, mainly across the north, and in
areas that get rain.

.Outlook...

Wed-Sat...Scattered PM thunderstorms possible, with localized
restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross
LONG TERM...Steinbugl
AVIATION...Ross
Hazardous weather outlook, Jul 2, 3:43 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
443 AM EDT Tue Jul 2 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-030845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
443 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong thunderstorms may produce marginally strong wind
gusts and heavy downpours this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong thunderstorms may produce marginally strong wind
gusts and heavy downpours Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 1:07 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service State College PA
207 PM EDT Tue Jul 2 2019

PAZ005-010-011-021830-
McKean PA-Cameron PA-Elk PA-
207 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...MCKEAN...AND
CAMERON COUNTIES UNTIL 230 PM EDT...

At 207 PM EDT, Doppler radar indicated a strong thunderstorm near
Kinzua Bridge State Park, moving southeast at 20 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Betula, Elk River, Truman, Sizerville and Kinzua Bridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4162 7820 4159 7818 4140 7842 4169 7864
      4180 7851
TIME...MOT...LOC 1807Z 312DEG 18KT 4169 7852

RXR
Special weather statement, Jul 2, 1:25 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service State College PA
225 PM EDT Tue Jul 2 2019

PAZ017-021900-
Clearfield PA-
225 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
300 PM EDT...

At 225 PM EDT, Doppler radar indicated a strong thunderstorm 9 miles
southwest of Rockton, moving southeast at 30 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Philipsburg, Curwensville, Osceola Mills, Chester Hill, Houtzdale,
Jeffries, Irvona, West Decatur, Coalport, Ramey, Brisbin, Mahaffey,
Grampian, Troutville, Glen Hope, Lumber City and New Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4103 7880 4092 7822 4089 7822 4088 7825
      4087 7824 4086 7825 4084 7829 4082 7830
      4076 7837 4073 7836 4072 7847 4086 7881
TIME...MOT...LOC 1825Z 294DEG 29KT 4097 7876

RXR
Special weather statement, Jul 2, 1:49 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
249 PM EDT Tue Jul 2 2019

PAZ011-021915-
Cameron PA-
249 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMERON COUNTY UNTIL
315 PM EDT...

At 249 PM EDT, Doppler radar indicated a strong thunderstorm over
Emporium, moving southeast at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Cameron, Emporium, Stevenson Dam, Elk River, Sizerville and
Driftwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4157 7815 4148 7805 4147 7799 4137 7799
      4122 7809 4156 7839 4162 7831 4162 7826
TIME...MOT...LOC 1849Z 308DEG 23KT 4153 7827

RXR
Special weather statement, Jul 2, 2:41 PM EST, 16 minutes before
Special Weather Statement
National Weather Service State College PA
341 PM EDT Tue Jul 2 2019

PAZ024>026-022030-
Blair PA-Cambria PA-Huntingdon PA-
341 PM EDT Tue Jul 2 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...BLAIR...AND
CAMBRIA COUNTIES UNTIL 430 PM EDT...

At 341 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Tyrone to near Prince Gallitzin State Park to
near Belsano to 9 miles west of Indiana. Movement was southeast at 25
mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Altoona, Johnstown, Huntingdon, Hollidaysburg, Tyrone, Westmont,
Ebensburg, Belmont, Nanty-Glo, Portage, Northern Cambria, Roaring
Spring, Geistown, Mount Union, Southmont, Bald Eagle, Martinsburg,
Lakemont, Bellwood and Warriors Mark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4048 7892 4073 7880 4066 7856 4073 7835
      4074 7824 4074 7813 4069 7794 4062 7778
      4055 7784 4050 7781 4041 7791 4038 7788
      4026 7824 4030 7826 4025 7830 4030 7843
      4025 7845 4033 7862 4024 7866 4029 7905
TIME...MOT...LOC 1941Z 329DEG 21KT 4068 7823 4060 7851 4049 7890 4065
7933

Colbert/GD
Special weather statement, Jul 2, 2:45 PM EST, 12 minutes before
Special Weather Statement
National Weather Service State College PA
345 PM EDT Tue Jul 2 2019

PAZ041-046-022015-
Southern Lycoming PA-Northern Lycoming PA-
345 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING COUNTY UNTIL
415 PM EDT...

At 345 PM EDT, Doppler radar indicated a strong thunderstorm over
Duboistown, moving southeast at 25 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

Locations impacted include...
Williamsport, Montoursville, Muncy, Hughesville, Montgomery,
Duboistown, Elimsport, Cogan Station, Slate Run, English Center,
Little Pine State Park, Loyalsockville, South Williamsport, Garden
View, Salladasburg, Williamsport Airport and Little League World
Series Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4146 7731 4134 7694 4118 7657 4116 7659
      4115 7667 4117 7673 4117 7680 4116 7688
      4114 7690 4115 7696 4109 7698 4109 7706
      4144 7749 4150 7754 4153 7743
TIME...MOT...LOC 1945Z 321DEG 23KT 4122 7699

Colbert/GD

The radar

The State College radar (KCCX), 96 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
July 2, 2:57 PM EST
Where
Lycoming County, 2.76 mi S of (Ipt)williamsport Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.210, -76.920

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Clinton Township.

Thunderstorm Wind, Lycoming

When
July 2, 2:57 PM EST
Where
Lycoming County, 0.74 mi S of Montoursville
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.239, -76.933

A severe thunderstorm produced a 62 mph wind gust at Williamsport Regional Airport.

Thunderstorm Wind, Blair

When
July 2, 3:00 PM EST
Where
Blair County, 1.86 mi NNE of Altoona
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.506, -78.393

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires between Crawford Ave and Bell Ave in Altoona.

Thunderstorm Wind, Cambria

When
July 2, 3:09 PM EST
Where
Cambria County, 0.58 mi NW of Vinco
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.405, -78.879

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Jackson Township.

Thunderstorm Wind, Huntingdon

When
July 2, 3:27 PM EST
Where
Huntingdon County, 2.07 mi N of Snydertown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.410, -78.070

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Snydertown.

Thunderstorm Wind, Cambria

When
July 2, 3:29 PM EST
Where
Cambria County, 1.41 mi NNW of Scalp Level
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.270, -78.837

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Richland Township.

Thunderstorm Wind, Northumberland

When
July 2, 3:50 PM EST
Where
Northumberland County, 1.52 mi WSW of South Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.943, -76.657

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Riverside.

Thunderstorm Wind, York

When
July 2, 4:46 PM EST
Where
York County, 1.97 mi E of Dillsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.125, -76.993

A severe thunderstorm producing winds estimated near 70 mph knocked down numerous trees in the vicinity of Dorsey Lane east of Dillsburg.

Thunderstorm Wind, York

When
July 2, 4:50 PM EST
Where
York County, 0.97 mi ENE of Fortney
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.107, -76.904

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires between Monaghan and Conewago Township.

Thunderstorm Wind, York

When
July 2, 4:53 PM EST
Where
York County, 0.52 mi ENE of Lewisberry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.133, -76.861

A severe thunderstorm producing winds estimated near 60 mph knocked down large limbs in Lewisberry.

Thunderstorm Wind, Adams

When
July 2, 5:09 PM EST
Where
Adams County, 1.05 mi N of Heintzleman
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
39.845, -77.373

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Hickory Bridge Road near Orrtanna.

Thunderstorm Wind, Adams

When
July 2, 5:30 PM EST
Where
Adams County, 1.09 mi NW of Two Taverns
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
39.793, -77.182

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Mount Joy Township.

Thunderstorm Wind, Lancaster

When
July 2, 5:30 PM EST
Where
Lancaster County, 1.07 mi N of Mountville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.045, -76.430

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires at Druid Hill Road and Orkney Road near Mountville.

Thunderstorm Wind, Adams

When
July 2, 5:40 PM EST
Where
Adams County, 0.78 mi S of Littlestown
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.739, -77.080

A severe thunderstorm producing winds estimated near 60 mph knocked down trees between Germany Township and Union Township.

Thunderstorm Wind, Lancaster

When
July 2, 5:40 PM EST
Where
Lancaster County, 0.66 mi ENE of Highville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.953, -76.418

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Manor Township.

Thunderstorm Wind, Lancaster

When
July 2, 5:47 PM EST
Where
Lancaster County, 0.62 mi NW of New Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.987, -76.307

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Schultz Road in New Danville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841469, 842571, 841471, 841473, 841475, 841477, 842128, 842131, 842134, 842136, 842137, 842140, 842142, 842143, 842144, 842145.